The People's Perspective on Medicine

Amitriptyline and Imodium Lead to Brain Fog and Poor Name Recall

Brain fog is a symptom that could be caused by lack of sleep or something more serious. Anticholinergic drugs can cause both confusion and brain fog.
Female alzheimer’s dementia confusion

Q. I am in my 50s and don’t consider myself a senior citizen, but my memory has been getting worse and worse. I take amitriptyline and oxybutynin for a urinary problem, along with Metamucil and Imodium for irritable bowel syndrome.

My name recall is poor and I sometimes feel like brain fog interferes with my ability to think clearly. I think I read in your column that some of these drugs could cause mental confusion. Please provide some perspective.

A. Anticholinergic drugs interfere with the brain’s ability to react normally to the neurochemical acetylcholine. Classic symptoms of such medications include dry mouth, eyes and nose, constipation, urinary retention, dizziness, drowsiness, disorientation and memory problems. You are taking only one drug without anticholinergic activity: psyllium (Metamucil). All the rest could be affecting your ability to think clearly.

You don’t have to be Over 65 to Experience Brain Fog:

Even though you are not a senior citizen you could be experiencing anticholinergic drug side effects. Many health professionals do not realize how many drugs have this action. While one medication by itself might not cause mental confusion or memory problems, adding two or three different anticholinergic drugs together can lead to brain fog.

Many people have asked us where they can find a list of anticholinergic drugs so we prepared this article with a link to a radio show we did on this topic. You will be surprised to discover that even over-the-counter drugs like Imodium or Tylenol PM contain ingredients that have anticholinergic activity.

We are sending you our guide to Drugs and Older People with a printed list of anticholinergic medications that could impact cognitive function. It also contains another list of drugs that should rarely, if ever, be prescribed to older people. Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (71 cents), self-addressed envelope:

Graedons’ People’s Pharmacy, No. O-85

P. O. Box 52027

Durham, NC 27717-2027.

It can also be downloaded for $2 from the website: PeoplesPharmacy.com.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 28 ratings

Today's Newsletter Reading List

    About the Author
    Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
    Drugs and Older People
    $2.00

    Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

    Drugs and Older People
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 7 comments
    Comments
    Add your comment

    Can you take too much fish oil?

    After years of taking prilosec (in slowly tapering doses in order to get off it) {for the 5th attempt}, I switched ti Prevacid. In a short time, I began having memory problems (similar to being on Lipitor); the longer I took Prevacid, the worse my memory got. These anticholinergic drugs are aweful.!!

    After many years of following this stuff on the web and in the media, my conclusion is that there is NO FREE LUNCH when it comes to medications, even OTC medications like aspirin. Every one of them hurts you in some way, some very badly. The only option is to study everything you can about healthy lifestyle choices and DO THEM! I don’t even eat restaurant food anymore. I have a daily “checklist,” only the very simplest, healthiest stuff, without any chemicals (I do have about 9 potato chips sometimes, but only the bare-bones ones without extra flavorings). I exercise every day even if I’m not in the mood. OTHERWISE, I will surely get acquire some health problem that requires an Rx med, and my demise will be much speedier. Saying this to the PP readers is probably like preaching to the choir, but if the general public would take proper care of their health…. what a totally different world we’d be living in! With plenty of gov’t. money for all kinds of great projects to boot. Cheers from Seattle.

    In December, 2016, I had a reaction to several of the drugs I have been taking for Migraine and diabetic neuropathy. I was confused, fell unconscience, and had muscle spasms. My doctor’s at our university hospital took me off gabapentin (Neurotin), Tizanidine, Elavil, and a few others, on the idea that this combination was causing the problem. So far it has been working with mostly mild migraines. The main migraine for acute migraines is not available, we have been told, due to supplier problems and should be available in March.

    My doctor’s at hospital as well as my PCP have been looking at medications to remove these problems.

    I was having terrible memory problems after I turned 60 and wondered if I was getting Alzheimers like my mother. I was tested for heavy metals and found I had high levels of mercury (from the numerous silver fillings from my childhood) and lead from who knows where. After about 9 months of detoxing, my memory issues have greatly improved.

    following…

    After many years of Prostate problems, including pain, my husband tried Cranio-Sacral therapy, and those problems were solved. For her urinary problems, your letter writer might try this gentle, non-invasive therapy. Can’t hurt; might help!

    * Be nice, and don't over share. View comment policy^